Approximation of Geometric Dispersion Problems

Baur, Christoph and Fekete, Sandor P. (2001) Approximation of Geometric Dispersion Problems.
Published in: Algorithmica Vol. 30 (3). pp. 451-470.


We consider problems of distributing a number of points within a polygonal region P, such that the points are ''far away'' from each other. Problems of this type have been considered before for the case where the possible locations form a discrete set. Dispersion problems are closely related to packing problems. While Hochbaum and Maass (1985) have given a polynomial time approximation scheme for packing, we show that geometric dispersion problems cannot be approximated arbitrarily well in polynomial time, unless P=NP. We give a 2/3 approximation algorithm for one version of the geometric dispersion problem. This algorithm is strongly polynomial in the size of the input, i.e. its running time does not depend on the area of P. We also discuss extensions and open problems.

Download: [img] Postscript - Preprinted Version
Download (467kB) | Preview
Editorial actions: View Item View Item (Login required)
Deposit Information:
ZAIK Number: zpr97-296a
Depositing User: Archive Admin
Date Deposited: 02 Apr 2001 00:00
Last Modified: 12 Jan 2012 12:36